Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Recovered from bipolar disorder. Started behaving abnormally. Brain scan shows slight srinkage due to ageing

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
hello
my wife was a patient of bipolar decease and now alright but since last one year we had a peculiar problem.she goes to toilet but does not clean herself instead rub her hands against her own cloathing or bed sheets what ever come across. we had consulted psychriatists for last one year and she was given mediction for psychophernia. we have even admitted her to a rehab centre for 3 months but no results. now the situation become worst. she does uriniation and toilet in the bed and denies that she has done it eventhough we show her the wet clothes.presently we are consulting a urologyst and the urologyst opinion is that we shall consult psychriatist. in between we have consulted neurologyst and carried out brain scanning,EEG and lumber punture test .the brain scanning shows slight srinkage due to ageing. other two tests does not show any problem my wife is 54 years old. i request you to advice the correct specialist to solve my wifes problem
regards
Posted Sat, 30 Mar 2013 in Mental Health
 
 
Answered by Dr. Jonas Sundarakumar 37 minutes later
Hello and welcome to Healthcare Magic. Thanks for your query.

From the description of your wife's symptoms - that is poor self care and progressive deterioration, she appears to be suffering from a psychotic disorder, probably "Schizoprenia" (you have misspelt the term). In severe forms of psychotic disorders, such persons can have a significal personal and social deterioration, and they can be unaware of their own problems (this is called 'lack of insight').

Sometimes, Schizoprenia can be misdiagnosed as Bipolar disorder or there is another similar psychiatric disorder called Schizo-affective disorder - which has symptoms similar to both bipolar disorder and schizophrenia.

You have mentioned that a brain scan, EEG and lumbar puncture were within normal limits, except some mild age-related changes (which cannot explain her symptoms). So, it is unlikely to be due to a primary neurological problem. The passing of urine and motion in her clothes is also unlikely to be due to a urological problem and your urologist has also given the same opinion.

So, in my opinion, she has to be under the treatment and care of a psychiatrist only. If she is not responding well to the regular anti-psychotic medication, then other options - such as Clozapine (a last resort medication for resistant cases of Schizophrenia) or Electro-convulsive Therapy (ECT) have to be considered.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Recovered from bipolar disorder. Started behaving abnormally. Brain scan shows slight srinkage due to ageing 12 hours later
hello
i had seen your reply and my reply is as below.the medicine sizopin 100 was admistered to her for three months when she was in the rehab centre and the situation became worst than earlier. due to sizopin the passing of urine in clothes started. earlier this problem was not there. she is to go to the bathroom for urinating.
the psychriatist at the rehab centre concluded that the problem is not due to psychophernia and it must be a problem of short time memory and advised us to discontinue the medicine. the rehab centre was a very famous one in bangalore and the costliest rehab centre in bangalore. we have changed the doctor and the doctor recommeded trinicalm forte , sulpitac 200,,donecept 5mg,zosert and there is no improvement.
before consulting the psychriatist she had a problem of going to toilet and not washing.after one year of medication. she is doing toilet and urine in the bed only she also developed negative attitude.i am also of the opinion that she shall be given ECT but the doctors here are not accepting. can you suggest a doctor in bangalore whom we can contact
regards
XXXXXXX
i am also of the opinion that she shall be gicen ECT
 
 
Answered by Dr. Jonas Sundarakumar 20 hours later
Hello Mr. XXXXXXX

In such complicated cases, I feel that it is best option will be to admit her in tertiary care institution, specialized in psychiatry. The reason is because, you will be able to get the inputs from multiple XXXXXXX psychiatrists who can observe and assess the patient in detail and then arrive at the best treatment plan. I would suggest NIMHANS, Bangalore or CMC, Vellore.

Since you have mentioned that she has responded adversely to Clozapine and considering the relatively sudden and rapid deterioration, the possibility of co-morbid neurological disorders should also be ruled out.

If it is confirmed that her deterioration is due to her psychiatric illness only, then, like you say, ECT would be a good option to consider. This is another reason why I think it will be better to go to a tertiary care institution because many private psychiatrists may hesitate to give ECT.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Recovered from bipolar disorder. Started behaving abnormally. Brain scan shows slight srinkage due to ageing 1 hour later
hello doctor
i am 100 % sure that the deteriation was due to the psychriatic medicines only.the urodynamic test on the bladder confirmed that bladder is over reactive and we are using medicine for its normalcy.earlier she had no problem of control and senses of urination.
we were hesitant to go to nimhas due to the crowd . we have admitted her in CADABAMS BANGALORE which is equally reputed for three months but no improvement
can you elobarate more on what is co-morbid neurological disorders .

we will wait till she recovers from the bladder issue which became more important than the psychriatic issue.

regards
 
 
Answered by Dr. Jonas Sundarakumar 21 hours later
Hello again,

Sometimes, certain neurological disorders, for example certain rarer types of dementia, or prion diseases can cause a sudden deterioration. However, most of such disorders should be detectable in an MRI brain scan. So, in case your wife has had only a CT scan so far, then it would be advisable to have an MRI scan done.

If the incontinence problem is due to the side effects of the psychiatric medication, then there is a good chance of complete recovery. So, hopefully, with the appropriate treatment for this, she should be regain her bladder control soon.

Again, in cases, where the patient has a tendency to develop adverse effects to anti-psychotic medication, ECT would be a good option.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Recovered from bipolar disorder. Started behaving abnormally. Brain scan shows slight srinkage due to ageing 2 hours later
dear doctor

we have taken ct scan NCCT ONLY as per the recommendation of the psychiatrist. we will consult the doctor and will go for MRI SCAN .

the medicine given by the urologyst is working but she has no sensation.
we thanq very much for your guidence. earlier i was in a dilama whether i should approch a neurologyst or psychiatrist.

your advice has clarified my doubts . we thanq very much
regards
XXXXXXX

 
 
Answered by Dr. Jonas Sundarakumar 20 hours later
You're welcome. Hope your wife has a speedy recovery.

Best wishes,
Dr. Jonas Sundarakumar
Consultant Psychiatrist

(Kindly close the query and leave a review if you are happy with my answers)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor